Colorado, 2011Winter Storm and Winter Weather in Colorado, November 5 to 6, 2011
November 5 to 6, 2011 · NWS GJT · 13 events in 13 counties and zones
A strong Pacific trough produced significant to heavy snowfall in the mountains and some lower elevation areas of western Colorado.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong Pacific trough produced significant to heavy snowfall in the mountains and some lower elevation areas of western Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 4, 10:06 PM MST, 1 hour 54 minutes earlier.
Area forecast discussion, Nov 4, 10:06 PM MST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1106 PM MDT FRI NOV 4 2011
.UPDATE...
VERY WARM CONDITIONS CONTINUE OUT AHEAD OF THE MAIN TROUGH THIS
EVENING AND HAVE BUMPED OVERNIGHT MINS UP IN MOST AREAS AS THE
TROUGH WILL BE SLOW TO MOVE THROUGH. BEST COLD ADVECTION HOLDS OFF
UNTIL AFTER 12Z SATURDAY MORNING WITH TEMPS ACTUALLY STEADY OR
SLOWLY FALLING THROUGHOUT THE DAY. AS A RESULT OF WARMING OVERNIGHT
MINS...SNOW LEVELS HAVE ALSO BEEN RAISED...WITH LOWER VALLEYS NOW
PRODUCING MAINLY RAIN OVERNIGHT...WITH A MIX EXPECTED AROUND
SUNRISE AS THE COLD AIR ARRIVES. SNOW ACCUMULATIONS FOR THE GRAND
VALLEY LOOK LESS LIKELY WITH THIS SYSTEM...ESPECIALLY WITH DEW
POINTS EXPECTED TO CLIMB INTO THE LOWER 30S AS THE DEEP SFC
MOISTURE ARRIVES. MOUNTAIN HIGHLIGHTS REMAIN ON TRACK AND HEAVIEST
SNOWFALL WILL BE ARRIVING OVER THE SOUTHERN MOUNTAINS BY 3 AM...
SPREADING NORTH AND EAST THROUGH THE REMAINDER OF THE DAY. GUSTY
WINDS TO NEAR 50 MPH WILL ALSO CONTINUE FOR SEVERAL MORE HOURS...
WITH RECENT SPEEDS TO 44 MPH CLOCKED IN GRAND JUNCTION.
&&
.PREV DISCUSSION.../ISSUED AT 853 PM MDT FRI NOV 4 2011/
.SHORT TERM.../TONIGHT THROUGH SUNDAY/...
MILD AND WINDY CONDITIONS WILL CONTINUE THIS EVENING AS THE UPPER
TROUGH DIGS TO YUMA AND THE SFC COLD FRONT INTO WESTERN UTAH. G40-
50MPH WILL BE WIDESPREAD ACROSS HIGH EXPOSED TERRAIN TONIGHT AND WILL
LIKELY OCCASIONALLY MIX INTO THE VALLEYS ESPECIALLY ALONG NORTH-
FACING SLOPES.
MOISTURE IS ALREADY DEEPENING ACROSS THE REGION WITH LIGHT SNOW
SHOWERS OVER THE SOUTHERN MTNS EXPECTED TO INCREASE THROUGH THE
EVENING.
AFTER MIDNIGHT THE S-N ORIENTED 100KT JET NOSE WORKS ACROSS SE UTAH
AND SW COLORADO. THIS WILL PROVIDE UPPER LEVEL DIVERGENCE AND
INTENSIFY SHOWERS SNOW LEVELS WILL START TO LOWER TO AROUND 6KFT
NORTH/8KFT SOUTH TOWARDS MORNING. MARGINAL NIGHTTIME INSTABILITY
INCREASES TOWARDS MORNING AS THE COLD FRONT PROVIDES LIFT. AREAS OF
THUNDERSNOW WILL PRODUCE SOME LOCALIZED BLIZZARD LIKE CONDITIONS.
ONE KEY TO BETTER SNOW ACCUMULATIONS IS THE DEEPENING SFC LOW
THAT WILL PASS SOMEWHERE NEAR GRAND JUNCTION AT 6AM. THE 12Z GFS
CONTINUES TO SHOW GOOD LOW LEVEL CONVERGENCE IN THE VICINITY OF THE
I-70 CORRIDOR ON SATURDAY. THUS ADVISORIES HAVE BEEN RAISED FOR
VALLEYS NEAR THE TRACK OF THE SFC LOW.
BY SATURDAY AFTERNOON MOST DYNAMICAL SUPPORT WILL SHIFT EAST OF THE
CONTINENTAL DIVIDE AND SNOW WILL BECOME OROGRAPHICALLY AND COLD
ADVECTION FORCED. THE CENTRAL MOUNTAINS FROM CRESTED BUTTE TO THE
GRAND MESA AND FLATTOPS CAN DO QUITE WELL IN THIS REGIME.
THERE IS A SECOND VORTICITY MAXIMUM PASSING OVER THE NORTHERN
ZONES SATURDAY NIGHT. THIS COMBINED WITH T700 DROPPING TO -12C WILL
PRODUCE EFFICIENT SNOW PRODUCTION THERE EVEN AS MOISTURE IS ON THE
DECLINE. SO WILL HAVE TO WATCH THESE VALLEYS AND MTNS FOR POTENTIAL
UPGRADE TO HIGHLIGHTS. EVEN WITH DRIER CONDITIONS ON SUNDAY...
TEMPERATURES SHOW LITTLE SIGN OF RECOVERY. THE SNOW PACKED VALLEYS
WILL BE TRAPPED IN COLD INVERSIONS.
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
THE TROF OVER THE INTER-MTN WEST DROPS SOUTHWARD INTO WRN AZ BY
EARLY MONDAY MORNING. THIS PRODUCES A SOUTHWESTERLY FLOW ALOFT WITH
SHWRS BREAKING OUT OVER THE MTNS OF ERN UT AND WRN CO. THE MAIN
FOCUS HOWEVER WILL BE OVER THE SAN JUAN MTNS. H7 TEMPS ALREADY COLD
ENOUGH IN A PREFRONTAL ENVIRONMENT TO PRODUCE SNOW IN MANY OF THE
LOWER WESTERN VALLEYS. TROF/FRONTAL PASSAGE OCCURS DURING THE DAY
MONDAY...WITH WIDESPREAD PCPN FAVORING THE SOUTHERN HALF OF THE
CWA. INSTABILITY AND WRAP AROUND MOISTURE WILL LINGER THROUGH AT
LEAST MIDNIGHT MONDAY...WITH THE SOUTHERN ZONES PICKING UP
ADDITIONAL SNOW ACCUMULATIONS.
TUESDAY THROUGH FRIDAY...HEIGHTS RISE AS A RIDGE OF HIGH PRESSURE
AMPLIFIES OVER THE GREAT BASIN. THIS RIDGE REMAINS IN PLACE THROUGH
FRIDAY PROVIDING A DRY NORTHWESTERLY FLOW OVER OUR REGION. TEMPS
WILL WARM SLOWLY AT THE MID-ELEVATIONS WHILE THE DEEPER VALLEYS
WITH SNOW WILL REMAIN UNDER STRONG SURFACE BASED INVERSIONS LIMITING
ANY WARM-UP.
&&
.AVIATION /FOR 06Z TAF ISSUANCE/...
CONDITIONS WILL CONTINUE TO DETERIORATE THROUGH SATURDAY
MORNING AS WIDESPREAD RAIN AND SNOW OVERTAKES EASTERN UTAH AND
WESTERN COLORADO. EXPECT IFR AND LOCAL LIFR CONDS AT MTN AIRFIELDS...
WITH MVFR AND IFR CONDS DEVELOPING OVER THE VALLEYS BY 09Z SATURDAY
MORNING. CIGS WILL SLOWLY LIFT SATURDAY AFTERNOON...WITH EASTERN
UTAH SITES RETURNING TO MORE VFR CONDS BY LATE IN THE DAY. WESTERN
COLORADO SITES WILL CLEAR FROM WEST TO EAST SATURDAY NIGHT AS THIS
STORM LIFTS OUT OF THE REGION.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY UNTIL 6 PM MDT SATURDAY FOR ZONES
017-018.
WINTER STORM WARNING UNTIL 6 PM MDT SATURDAY FOR ZONE 019.
WINTER WEATHER ADVISORY FROM 6 AM SATURDAY TO MIDNIGHT MDT
SATURDAY NIGHT FOR ZONE 014.
WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 PM MDT SATURDAY
FOR ZONES 009-012.
WINTER WEATHER ADVISORY FROM 6 AM MDT SATURDAY TO 9 AM MST
SUNDAY FOR ZONES 004-010.
WINTER STORM WARNING FROM MIDNIGHT MDT TONIGHT TO 9 AM MST
SUNDAY FOR ZONE 013.
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM MDT
SATURDAY FOR ZONE 003.
WINTER WEATHER ADVISORY FROM 6 AM TO 6 PM MDT SATURDAY FOR
ZONES 007-008-020.
UT...WINTER WEATHER ADVISORY UNTIL 6 PM MDT SATURDAY FOR ZONES
023-025.
WINTER STORM WARNING UNTIL 6 PM MDT SATURDAY FOR ZONE 028.
&&
UPDATE.......JDC
SHORT TERM...JOE
LONG TERM....MC
AVIATION.....TGJTHazardous weather outlook, Nov 4, 5:00 AM MST, 19 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT FRI NOV 4 2011
COZ001>014-017>023-UTZ022>025-027>029-051200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT FRI NOV 4 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
WINDY CONDITIONS WILL DEVELOP THIS AFTERNOON WITH SOUTH TO SOUTHWEST
GUSTS OF 30 TO 40 MPH IN THE LOWER ELEVATIONS. ISOLATED THUNDERSTORMS
ARE POSSIBLE IN SOUTHEAST UTAH AND SOUTHWEST COLORADO LATE TODAY
AND THIS EVENING. SNOW WILL SPREAD NORTHEAST ACROSS THE MOUNTAINS
TONIGHT...WITH HEAVY SNOW AND BLOWING SNOW AT TIMES...CREATING
HAZARDOUS WINTER CONDITIONS FOR TRAVELERS AND OUTDOOR ENTHUSIASTS
TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
WIDESPREAD SNOW AND COLDER TEMPERATURES WILL CONTINUE SATURDAY AS
THE WINTER STORM MOVES ACROSS THE AREA. THE SNOW LEVEL IS EXPECTED
TO LOWER TO NEAR THE VALLEY FLOORS ON SATURDAY MORNING WITH
SNOW ACCUMULATIONS POSSIBLE IN THE NORTHERN AND CENTRAL VALLEYS.
ANOTHER STORM SYSTEM BRINGS A CHANCE OF MOUNTAIN SNOW ON SUNDAY
NIGHT AND MONDAY. LIGHT TO MODERATE SNOW ACCUMULATIONS MAY OCCUR
IN THE MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY MEASURABLE SNOW ACCUMULATION.
Winter Storm, Southwestern San Juan Mountains
- When
- November 5, 12:00 AM MST to November 6, 3:00 AM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Snowfall ranged from 10 to 18 inches. Wind gusts of 25 to 40 mph produced areas of blowing and drifting snow.
Winter Weather, Northwestern San Juan Mountains
- When
- November 5, 12:00 AM MST to November 6, 6:00 AM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Snowfall ranged from 5 to 12 inches. Locally higher amounts included 13 inches at the Monument on Highway 550 and the Lizard Head Pass SNOTEL site. Wind gusts of 35 to 60 mph produced extensive blowing and drifting snow.
Winter Storm, Grand and Battlement Mesas
- When
- November 5, 1:00 AM MST to November 6, 5:00 AM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Snowfall ranged from 7 to 14 inches. Wind gusts of 30 to 60 mph produced widespread blowing and drifting snow.
Winter Weather, Roan and Tavaputs Plateaus
- When
- November 5, 1:00 AM MST to 4:00 PM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
Snowfall around 5 inches occurred above the 8000 foot level. Wind gusts of 30 to 50 mph produced extensive blowing and drifting snow. Locally stronger winds to 73 mph were measured on Douglas Pass.
Winter Storm, Flattop Mountains
- When
- November 5, 3:00 AM MST to November 6, 10:00 AM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall ranged from 8 to 14 inches. Wind gusts of 20 to 35 mph produced areas of blowing and drifting snow.
Winter Weather, Uncompahgre Plateau and Dallas Divide
- When
- November 5, 3:00 AM MST to November 6, 6:00 AM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
Snowfall ranged from 5 to 12 inches above the 8000 foot level. Wind gusts of 25 to 45 mph produced areas of blowing and drifting snow.
Winter Weather, West Elk and Sawatch Mountains
- When
- November 5, 3:00 AM MST to November 6, 7:00 AM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Snowfall ranged from 5 to 12 inches Locally higher amounts included 14 inches at Schofield Pass. Wind gusts of 30 to 50 mph produced extensive blowing and drifting snow.
Winter Weather, San Juan River Basin
- When
- November 5, 5:00 AM MST to 11:00 PM MST
- Where
- San Juan River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.194, -107.048 (the zone’s center; the record gives no point)
Snowfall ranged from 3 to 6 inches. Wind gusts of 20 to 40 mph produced areas of blowing and drifting snow.
Winter Weather, Elkhead and Park Mountains
- When
- November 5, 6:00 AM MST to November 6, 10:00 AM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Snowfall ranged from 4 to 8 inches. Locally higher amounts included 14 inches at the Tower SNOTEL site. Wind gusts of 25 to 45 mph produced areas of blowing and drifting snow.
Winter Weather, Animas River Basin
- When
- November 5, 9:00 AM MST to 8:00 PM MST
- Where
- Animas River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Snowfall ranged from 3 to 5 inches across most of the area. Wind gusts of 20 to 35 mph produced some areas of blowing and drifting snow.
Winter Weather, Central Yampa River Basin
- When
- November 5, 10:00 AM MST to 10:00 PM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
Snowfall ranged from 3 to 4 inches across most of the area. Wind gusts of 30 to 50 mph produced extensive blowing and drifting snow.
Winter Weather, Gore and Elk Mountains/Central Mountain Valleys
- When
- November 5, 12:00 PM MST to November 6, 6:00 AM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall ranged from 5 to 8 inches. Wind gusts of 25 to 40 mph produced areas of blowing and drifting snow.
Winter Weather, Upper Gunnison River Valley
- When
- November 5, 4:00 PM MST to 11:00 PM MST
- Where
- Upper Gunnison River Valley forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.535, -107.650 (the zone’s center; the record gives no point)
Snowfall ranged from 3 to 5 inches in the western portion of the zone. Locally higher amounts included 7 inches at Black Canyon of the Gunnison National Park. Wind gusts of 25 to 40 mph produced areas of blowing and drifting snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Montana, November 5 to 6, 201116 events
- High Wind in New Mexico, November 5, 201171 kt wind · 13 events
- High Wind in Colorado, November 5, 201163 kt wind · 11 events
- High Wind in Wyoming, November 5, 20114 events
- High Wind in Kansas, November 5, 201154 kt wind · 4 events
- High Wind in New Mexico, November 5, 201156 kt wind · 3 events
- High Wind in Texas, November 5 to 6, 201166 kt wind · 3 events
- Flash Flooding and Heavy Rain in Hawaii, November 5 to 6, 20113 events
- Blizzard and Winter Storm in Alaska, November 5 to 6, 20112 events
- Winter Storm in California, November 5 to 6, 20112 events
- Winter Storm in Colorado, November 5, 20111 event
- Blizzard in Alaska, November 5, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 352853, 355438, 352854, 355441, 352855, 355437, 355439, 355444, 355442, 355445, 355446, 355440, 355443.